Fitness instructor, 26, is left paralysed and unable to move her tongue after the CONTRACEPTIVE PILL causes her body to shut down

October 12, 2018  17:15

A fitness instructor became completely paralysed and could not even move her tongue after the pill caused her body to shut down.

Katrina Parra, 26, from Venezuela, developed abdominal pain, anxiety and near-constant vomiting in 2012.

By Christmas Eve, the mysterious illness had left Ms Parra so weak and frail that she developed blood poisoning, and was forced to spend two months over the festive season in intensive care.

Despite overcoming septicaemia, her symptoms continued, leaving doctors baffled as to what was wrong.

'I just wanted to die and be finished with the whole nightmare,' Ms Parra said.

Eight months after she first became ill, Ms Parra was finally diagnosed with the genetic disorder Acute Intermittent Porphyria, which weakened her immune system and was triggered by the pill Yaz.

Since coming off the contraception, Ms Parra - a former account executive - has made a full recovery and now works as a fitness instructor.

Speaking of her symptoms, Ms Parra said: 'In 2012 I started to vomit a lot and I felt abdominal pain, anxiety and like I needed to bathe in hot water for hours, as if I'd been poisoned.

'I went to the clinic and the doctors did tests but the tests didn't show anything was wrong.

'I was still taking my birth control and four months later, on December 24, I felt awful again. I had chills, a high temperature and no strength in my body.'

Ms Parra went back to hospital where was diagnosed with septicaemia - an infection caused by large amounts of bacteria entering the bloodstream

Although it is unclear, her blood poisoning is thought to have been caused by her run-down state as a result of her taking the pill.

'They put me in a room and nobody was allowed to visit me unless they were completely covered so I was protected from germs,' she said.

'Doctors did a lot of tests, but my symptoms only got worse. I was vomiting, hallucinating, I had abdominal pain, leg pain and I was just really going crazy.

'Doctors began giving me medication which they didn't realise they couldn't give me because the drug had a negative effect on porphyria. I was intoxicated and feeling worse every day.'

Baffled medics even began to question whether it was a psychological problem and told her mother she should see a psychiatrist.

Speaking of her mother's reaction, Ms Parra said: 'She couldn't believe it and she got so mad.'

Doctors even held conferences over what may be causing her symptoms, but no one could come up with a solution.

Throughout the ordeal, Ms Parra continued taking her contraception. 'No matter how ill I felt, I still didn't stop taking the pill,' she said.

'Because of the difficulty in receiving a diagnosis, I started to become paralysed and it got so bad that I couldn't even move my tongue.

'They put me back in intensive care where I spent days completely awake but not able to move any part of my body.

'I couldn't speak or move, but my body was in a lot of pain and I just wanted to die.'

Ms Parra spent a further two months in hospital.

Follow NEWS.am Medicine on Facebook and Twitter

loading...

  • Video
 
 
 
  • Event calendar
 
  • Archive
 
  • Most read
 
  • Find us on Facebook
 
  • Poll
How much money are you ready to donate each month to help cancer patients?
2500 AMD
5000 AMD
More than 10 000 AMD
Not ready to donate